North Carolina, 2013

Flash Flood in North Carolina, July 10, 2013

July 10, 2013 · NWS RNK · 1 event in 1 county or zone

Very heavy rainfall of 2 to 3 inches in a few hours produced localized flash flooding in parts of southeast Alleghany County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Very heavy rainfall of 2 to 3 inches in a few hours produced localized flash flooding in parts of southeast Alleghany County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jul 10, 2:52 PM EST, 2 hours 53 minutes earlier.

Area forecast discussion, Jul 10, 2:52 PM EST, 2 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
352 PM EDT WED JUL 10 2013

.SYNOPSIS...
A DEEPENING UPPER TROUGH ACROSS THE GREAT LAKES WILL PUSH A COLD
FRONT INTO THE REGION THURSDAY. DISTURBANCES IN ADVANCE OF THIS
TROUGH WILL RESULT IN SCATTERED TO NUMEROUS SHOWERS AND
THUNDERSTORMS TODAY THROUGH THURSDAY ACROSS THE REGION. BEHIND THE
COLD FRONT...COOLER...DRIER CONDITIONS ARE EXPECTED FOR FRIDAY
INTO THE WEEKEND.

&&

.NEAR TERM /THROUGH THURSDAY/...
AS OF 317 PM EDT WEDNESDAY...

A SERIES OF WEAK DISTURBANCES ALOFT WILL CROSS THE MIDDLE ATLANTIC
REGION THIS AFTERNOON INTO TONIGHT. A STRONGER UPPER LEVEL TROUGH
AND ASSOCIATED SURFACE COLD FRONT WILL MOVE EAST INTO THE OUR REGION
THURSDAY.

SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE THIS AFTERNOON
INTO TONIGHT. WITH PWATS FROM 1.70 TO 2.0 INCHES AND A SLOW STORM
MOTION...ANY THUNDERSTORMS THAT DEVELOPS COULD BE EFFICIENT RAIN
PRODUCER. FFG VALUES REMAIN VERY LOW FROM RECENT HEAVY RAINFALL.
GIVEN THE VERY WET ANTECEDENT SOIL CONDITIONS ACROSS THE REGION FROM
THE PAST TWO WEEKS OF EXCESSIVE RAINFALL. DECIDED TO POST A FLASH
FLOOD WATCH FOR THE WEST UNTIL 2 AM WITH HIGHER RAINFALL RATES ONE
TO TWO POSSIBLE. A STRONGER THUNDERSTORM IS POSSIBLE INTO THIS
EVENING WITH POTENTIAL FOR GUSTY WINDS AND HAIL.

USED A BLEND OF THE HRRR AND THE RNK-WRFARW FOR POPS TONIGHT INTO
THURSDAY. AS THE COLD FRONT MOVES EAST ON THURSDAY TAPER OFF POPS
FROM THE NORTHWEST TO SOUTHEAST. A STRONGER THUNDERSTORM IS POSSIBLE
IN THE SOUTH AND SOUTHEAST ON THURSDAY WITH THE POTENTIAL OF HEAVY
RAIN.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/...
AS OF 345 PM EDT WEDNESDAY...

THURSDAY EVENING...SURFACE FRONT WILL BE WORKING ITS WAY ACROSS
THE PIEDMONT WITH MODELS TAKING THE FRONT TO THE SANDHILLS OF NC
BEFORE STALLING FRIDAY. NOT SURE HOW MUCH CLEARING WILL TAKE PLACE
BEHIND THE FRONT AS THE UPPER LEVEL FLOW BECOMES BLOCKY WITH THE
UPPER TROUGH ALSO STALLING ALOFT. AT THE VERY LEAST THINK DRYING
WILL TAKE PLACE IN THE LOWER AND MID LEVELS AS THE AS WINDS TURN
NORTHERLY...THEN NORTHEASTERLY AS SURFACE HIGH PRESSURE TRYS TO
WEDGE INTO THE AREA FROM THE NORTH. ATTM...WILL REMAIN OPTOMISTIC
AND KEEP FORECAST DRY FOR FRIDAY THROUGH AT LEAST THE FIRST HALF
OF THE WEEKEND. AT SOME POINT WINDS WILL VEER WITH SOUTHEASTERLY
FLOW BRINGING MOISTURE BACK INTO THE FORECAST.

WENT WITH THE COOLER MAV MOS WITH THE THINKING THAT MORE CLOUD
COVER AND A NORTHEASTERLY SURFACE WIND COMPONENT WILL KEEP THE
NUMBERS DOWN.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
AS OF 345 PM EDT WEDNESDAY...

CAN'T SEEM TO SHAKE THE WET PATTERN.

MODEL GUIDANCE GENERALLY AGREES THE UPPER TROUGH ALONG THE EAST
COAST WILL BECOME STUCK...POSSIBLY CUTTING OFF AND RETROGRADING
NEXT WEEK. THIS WILL QUICKLY TURN THE LOW LEVEL FLOW...WITH WINDS
CHANNELLING DEEPER MOISTURE BACK INTO THE FORECAST AREA FAVORING
HIGHER POPS.

AS FOR TEMPS...DO NOT SEE ANY EXTREMES. 85H TEMPS HOVER AROUND
+16 DEG C FOR MOST OF THE WEEK. WITH A MIX OF SUN AND CLOUDS THIS
SHOULD YEILD HIGH TEMPS MAINLY IN THE 80S AND LOWS IN THE 60S.

&&

.AVIATION /20Z WEDNESDAY THROUGH MONDAY/...
AS OF 145 PM EDT WEDNESDAY...

SCATTERED MVFR SHOWERS AND THUNDERSTORMS WILL MOVE EAST ACROSS
THE REGION TONIGHT INTO THURSDAY...AS UPPER TROUGH DEEPENS ACROSS
THE GREAT LAKES REGION.

EXPECT MORE WIDESPREAD MVFR/ISOLATED IFR CIGS TO DEVELOP MANY
SITES AFT 00Z IN SHRA AND ISOLD TSRA...WHICH SHOULD PERSIST
THROUGHOUT THE NIGHT. WINDS REMAINING SW5-7KTS THROUGH THE TAF
VALID PERIOD.

MEDIUM TO HIGH CONFIDENCE IN CIGS THROUGH TAF VALID PERIOD.
MEDIUM TO HIGH CONFIDENCE IN VSBYS THROUGH TAF VALID
PERIOD...EXCEPT LOW TO MEDIUM CONFIDENCE IN THUNDERSTORMS.
HIGH CONFIDENCE IN WIND SPD/DIR THROUGH TAF VALID PERIOD.

EXTENDED AVIATION DISCUSSION...
LATEST MODELS CONTINUE TREND OF PUSHING CONVECTION MOSTLY INTO THE
PIEDMONT THURSDAY...BUT EXPECT LINGERING SHRA/ISOLD TSRA FURTHER
WEST. PERIODS OF MVFR-IFR CIGS APPEAR LIKELY EARLY THU...IMPROVING
TO MVFR-VFR BY AFTERNOON. MUCH IMPROVED AVIATION CONDITIONS APPEAR
IN THE OFFING FOR FRI-SAT AS SFC HIGH PRESSURE BUILDS DOWN FROM
THE NORTH AND HIGH PRESSURE ALOFT BUILDS TO THE NORTH OF THE AREA.
MODELS CONTINUE TO KEEP THE DEEPER MOISTURE AND ASSOCIATED TSRA
ACTIVITY WELL SOUTH OF THE AREA DURING THIS TIME FRAME.
THUS...MOSTLY VFR CONDITIONS ARE EXPECTED OUTSIDE OF TYPICAL EARLY
MORNING IFR BR/FG.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...FLASH FLOOD WATCH UNTIL 2 AM EDT THURSDAY FOR VAZ007-009>020-
     022>024-032.
NC...FLASH FLOOD WATCH UNTIL 2 AM EDT THURSDAY FOR NCZ001>003-018-
     019.
WV...FLASH FLOOD WATCH UNTIL 2 AM EDT THURSDAY FOR WVZ042>045.

&&

SYNOPSIS...RAB
NEAR TERM...KK/RAB
SHORT TERM...PM
LONG TERM...PM
AVIATION...KK/RAB
Hazardous weather outlook, Jul 10, 2:32 PM EST, 3 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
332 PM EDT WED JUL 10 2013

NCZ004>006-020-VAZ033>035-043>047-058-059-111945-
STOKES-ROCKINGHAM-CASWELL-YADKIN-FRANKLIN-BEDFORD-AMHERST-HENRY-
PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-
332 PM EDT WED JUL 10 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A FEW SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND
TONIGHT. THE MAIN THREAT WILL BE DAMAGING DOWNBURST WINDS.
LOCALIZED FLOODING AND FLASH FLOODING WILL ALSO BE POSSIBLE WITH
THE STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

ISOLATED STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE THURSDAY...
MAINLY ACROSS THE PIEDMONT AREA OF SOUTH CENTRAL VIRGINIA AND
NORTH CENTRAL NORTH CAROLINA. HEAVY RAIN WILL BE POSSIBLE
THURSDAY...WITH LOCALIZED FLOODING OR FLASH FLOODING POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

NCZ001>003-018-019-VAZ007-009>020-022>024-032-WVZ042>045-111945-
ASHE-ALLEGHANY NC-SURRY-WATAUGA-WILKES-TAZEWELL-SMYTH-BLAND-GILES-
WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-
BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-MERCER-SUMMERS-MONROE-
GREENBRIER-
332 PM EDT WED JUL 10 2013

...FLASH FLOOD WATCH IN EFFECT UNTIL 2 AM EDT THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...SOUTHWEST VIRGINIA...WEST
CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

A FEW SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND
TONIGHT. THE MAIN THREAT WILL BE DAMAGING DOWNBURST WINDS.
FLASH FLOODING IS LIKELY WITH THE STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

ISOLATED STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE THURSDAY...
MAINLY ACROSS THE PIEDMONT AREA OF SOUTH CENTRAL VIRGINIA AND
NORTH CENTRAL NORTH CAROLINA. HEAVY RAIN WILL BE POSSIBLE
THURSDAY...WITH LOCALIZED FLOODING OR FLASH FLOODING POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

In the hours before

Special weather statement, Jul 10, 4:56 PM EST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
556 PM EDT WED JUL 10 2013

VAZ017-033-102230-
FRANKLIN VA-FLOYD VA-
556 PM EDT WED JUL 10 2013

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  NORTHWESTERN FRANKLIN COUNTY IN WEST CENTRAL VIRGINIA...
  EASTERN FLOYD COUNTY IN SOUTHWEST VIRGINIA...

* UNTIL 630 PM EDT

* AT 555 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
  A STRONG THUNDERSTORM NEAR CHECK...MOVING TO THE EAST AT 20 MPH.

* PEA SIZE HAIL AND WIND GUSTS UP TO 30 MPH ARE EXPECTED WITH THIS
  STORM. VERY HEAVY RAIN IS FALLING...AND WILL CAUSE WATER TO POND ON
  ROADWAYS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

* LOCATIONS IMPACTED INCLUDE...
  CALLAWAY.

LAT...LON 3697 8021 3702 8022 3709 8002 3698 7999
TIME...MOT...LOC 2155Z 253DEG 17KT 3700 8018

DS
Special weather statement, Jul 10, 5:02 PM EST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
602 PM EDT WED JUL 10 2013

NCZ001-102230-
ASHE NC-
602 PM EDT WED JUL 10 2013

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  SOUTHEASTERN ASHE COUNTY IN NORTHWEST NORTH CAROLINA...

* UNTIL 630 PM EDT

* AT 559 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
  A STRONG THUNDERSTORM NEAR OTHELLO...MOVING TO THE NORTHEAST AT 20
  MPH.

* PEA SIZE HAIL AND WIND GUSTS UP TO 30 MPH ARE EXPECTED WITH THIS
  STORM. VERY HEAVY RAIN IS FALLING...AND WILL CAUSE WATER TO POND ON
  ROADWAYS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

* LOCATIONS IMPACTED INCLUDE...
  GLENDALE SPRINGS...
  WAGONER...
  AND OTHELLO.

LAT...LON 3636 8154 3646 8139 3637 8130 3636 8131
      3637 8133 3636 8136 3634 8137 3630 8149
TIME...MOT...LOC 2159Z 238DEG 15KT 3635 8148

DS
Special weather statement, Jul 10, 5:15 PM EST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
615 PM EDT WED JUL 10 2013

VAZ022-033-102300-
FRANKLIN VA-ROANOKE VA-
615 PM EDT WED JUL 10 2013

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  NORTHWESTERN FRANKLIN COUNTY IN WEST CENTRAL VIRGINIA...
  SOUTHEASTERN ROANOKE COUNTY IN WEST CENTRAL VIRGINIA...

* UNTIL 700 PM EDT

* AT 612 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
  TRACKING STRONG SHOWERS AND ISOLATED THUNDERSTORMS ALONG A LINE
  EXTENDING FROM CAVE SPRING TO COPPER HILL...MOVING TO THE
  NORTHEAST AT 15 MPH.

* VERY HEAVY RAIN IS FALLING...AND WILL CAUSE WATER TO POND ON
  ROADWAYS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

* LOCATIONS IMPACTED INCLUDE...
  ROANOKE...
  POAGES MILL...
  CAVE SPRING...
  AND VINTON.

LAT...LON 3732 7986 3712 7994 3706 8011 3708 8011
      3711 8012 3725 8005 3733 7987 3733 7986
TIME...MOT...LOC 2212Z 236DEG 15KT 3724 8003 3709 8011

DS
Special weather statement, Jul 10, 5:19 PM EST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
619 PM EDT WED JUL 10 2013

VAZ045-046-102245-
APPOMATTOX VA-CAMPBELL VA-
619 PM EDT WED JUL 10 2013

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  WESTERN APPOMATTOX COUNTY IN CENTRAL VIRGINIA...
  EASTERN CAMPBELL COUNTY IN CENTRAL VIRGINIA...

* UNTIL 645 PM EDT

* AT 616 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
  STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM STONEWALL TO
  GLADYS...MOVING TO THE EAST AT 15 MPH.

* VERY HEAVY RAIN IS FALLING...AND WILL CAUSE WATER TO POND ON
  ROADWAYS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
  EXPECT FREQUENT CLOUD TO GROUND LIGHTNING WITH THIS LINE OF STORMS.

* LOCATIONS IMPACTED INCLUDE...
  CONCORD...
  STONEWALL...
  OAKVILLE...
  SPOUT SPRING...
  AND SPRING MILLS.

LAT...LON 3745 7882 3720 7886 3716 7909 3741 7906
TIME...MOT...LOC 2216Z 259DEG 15KT 3739 7901 3718 7906

DS
Special weather statement, Jul 10, 5:32 PM EST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
632 PM EDT WED JUL 10 2013

VAZ033-102300-
FRANKLIN VA-
632 PM EDT WED JUL 10 2013

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  NORTHWESTERN FRANKLIN COUNTY IN WEST CENTRAL VIRGINIA...

* UNTIL 700 PM EDT

* AT 630 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
  STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM CALLAWAY TO
  ENDICOTT...MOVING TO THE NORTHEAST AT 15 MPH.

* VERY HEAVY RAIN IS FALLING...AND WILL CAUSE WATER TO POND ON
  ROADWAYS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
  EXPECT FREQUENT CLOUD TO GROUND LIGHTNING WITH THIS LINE OF STORMS.

* LOCATIONS IMPACTED INCLUDE...
  FERRUM...
  ENDICOTT...
  AND CALLAWAY.

LAT...LON 3686 8019 3695 8016 3696 8014 3699 8014
      3699 8012 3700 8013 3701 8011 3703 8011
      3710 7990 3690 7999 3686 8017
TIME...MOT...LOC 2230Z 245DEG 15KT 3701 8008 3687 8015

DS
Special weather statement, Jul 10, 5:42 PM EST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
642 PM EDT WED JUL 10 2013

VAZ058-102315-
HALIFAX VA-
642 PM EDT WED JUL 10 2013

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  NORTHWESTERN HALIFAX COUNTY IN SOUTH CENTRAL VIRGINIA...

* UNTIL 715 PM EDT

* AT 638 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
  A STRONG THUNDERSTORM NEAR RIDGEWAY...MOVING TO THE NORTHEAST AT 15
  MPH.

* PEA SIZE HAIL AND WIND GUSTS UP TO 30 MPH ARE EXPECTED WITH THIS
  STORM. VERY HEAVY RAIN IS FALLING...AND WILL CAUSE WATER TO POND ON
  ROADWAYS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

* LOCATIONS IMPACTED INCLUDE...
  RIDGEWAY.

LAT...LON 3673 7907 3680 7915 3692 7903 3684 7891
TIME...MOT...LOC 2238Z 228DEG 13KT 3679 7908

DS

The radar

The Roanoke radar (KFCX), 94 km away, was scanning. The volume nearest the first event began at 22:43 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Alleghany

When
July 10, 5:45 PM EST to 7:00 PM EST
Where
Alleghany County, 1.8 mi NW of Roaring Gap to 0.63 mi NW of Roaring Gap
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
36.415, -81.007

Several roads were closed in the Roaring Gap area by flood waters.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2013Every state in 2013This day in weather historyWarnings in North Carolina, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 464158.